Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 13, 2017, 3:46 PM MDT for Doña Ana County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2017, 3:46 PM MDT (21:46 UTC)
- Expired
- Aug 13, 2017, 4:30 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:35 PM MDT, 11 minutes earlier.
Area forecast discussion, Aug 13, 3:35 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 335 PM MDT Sun Aug 13 2017 .SYNOPSIS... We will see one more day of wide spread rain chances on Monday, then drier weather will begin to move into the area and pretty much cutoff our rain chances through Thursday. A slight chance for rain returns to the forecast for Friday and the weekend. Temperatures this week will run near or a degree or two above average. && .DISCUSSION... Looks like we will see another break in our monsoon flow midweek this week. In the mean time, currently we have a zonal flow across the region. This westerly flow is moving the moisture from Arizona across New Mexico and west Texas. Drier air was beginning to push into western Arizona and that will arrive here by midweek. For tonight we will continue to see isolated to scattered thunderstorms as heat and outflow boundaries work to make the most of the moisture we have in place. On Monday all the models had been trying to pull a small upper level low across the southern portion of the area, but the last few runs have been trending this feature toward the south and the current runs all continue that trend. Only the NAM clips part of Hudspeth county with any enhanced rain chances. The rest of the models give us one last day of just general thunderstorms across the area. Starting on Tuesday the dry air will start to move in with earnest, especially out west. The rain chances on Tuesday will be confined east of the Rio Grande at best maybe nothing at all. For Wednesday and Thursday we will see precipitable water values well below one inch and that will give us surface dew point readings in the 40's and maybe even in the 30's. That will be a nice change for those of us with evaporative coolers. By Friday, the upper level ridge will again try and establish itself to our east. This will allow some moisture to begin to trickle back into the area, first in the east late on Friday and then across the entire area on Saturday. Rain chances though not great for the weekend, will be better than we see for the middle part of this week. After a few days of "cooler" temperatures, we will again see our afternoon highs begin to creep higher. As the moisture and clouds move out we will see our highs a little back above average by midweek, then as the moisture returns for the weekend they will again cool a few degrees back to near average. For those of you wondering what our partial eclipse viewing weather will be on Monday the 21st. Right now the ECMWF is saying we should have a pretty good chance of seeing the partial eclipse around noon time, but the GFS has the upper level high to our east really pumping in the moisture and clouds which would mean you'd have better luck watching the eclipse online. && .AVIATION...Valid 14/00Z-15/00Z... Convective activity has already started in the Gila Region and the Sacramento Mountains. Thunderstorms should increase in coverage and intensity this afternoon and evening across the forecast area. Therefore, expect a chance of MVFR to IFR conditions near thunderstorms. Otherwise, expect VFR conditions with westerly winds between 5 to 10 mph, with gusts up to 20 mph in areas west of the Rio Grande. && .FIRE WEATHER... A drying trend starts today as a westerly flow starts to dominate the region. Minimum relative humidities start to decrease from the mid 30s in the lowlands and the 40s in the mountains into the teens and 20s, respectively. However, expect isolated to scattered showers and thunderstorms through Tuesday. Wednesday to Friday should be the driest days of the week and there is a slight chance we may not have wetting precip during these three days. This dry air mass also increases the current max temperatures by a couple of degrees. An upper high will be shifting west into central Texas by the weekend, marking the return of monsoon moisture area wide. A southerly flow develops due to the aforementioned high pressure bringing back gulf moisture an increasing the chances for showers and thunderstorms area wide. Vent rates will be on the rise the next few days due to stronger transport winds through midweek. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 93 74 94 / 30 30 30 0 Sierra Blanca 70 90 69 90 / 40 30 40 20 Las Cruces 70 91 69 92 / 30 30 30 0 Alamogordo 70 91 69 91 / 40 30 30 20 Cloudcroft 54 70 53 70 / 40 50 30 20 Truth or Consequences 70 91 69 93 / 40 40 20 10 Silver City 63 84 61 85 / 40 30 20 10 Deming 70 91 68 92 / 40 20 20 0 Lordsburg 68 89 67 91 / 30 20 20 0 West El Paso Metro 74 92 74 94 / 30 30 30 0 Dell City 72 92 72 95 / 40 30 40 20 Fort Hancock 74 93 74 94 / 40 30 40 20 Loma Linda 68 86 68 87 / 30 30 30 10 Fabens 75 93 74 95 / 40 30 30 0 Santa Teresa 72 92 73 94 / 30 30 30 0 White Sands HQ 71 91 70 93 / 30 30 30 0 Jornada Range 69 91 68 93 / 40 30 30 0 Hatch 70 93 68 94 / 40 30 20 0 Columbus 70 91 69 93 / 30 20 20 0 Orogrande 72 91 71 93 / 30 30 30 10 Mayhill 59 78 59 80 / 50 60 40 30 Mescalero 59 79 58 79 / 40 50 30 20 Timberon 59 77 57 78 / 40 40 40 20 Winston 60 83 59 84 / 50 40 20 10 Hillsboro 66 88 64 89 / 50 40 20 10 Spaceport 69 91 67 92 / 40 30 20 0 Lake Roberts 59 82 57 82 / 40 30 20 10 Hurley 64 86 62 87 / 40 20 20 10 Cliff 64 89 62 90 / 40 30 20 10 Mule Creek 65 86 64 87 / 40 30 20 10 Faywood 65 87 63 88 / 40 30 20 10 Animas 67 88 66 91 / 30 30 20 0 Hachita 67 89 66 91 / 30 20 20 0 Antelope Wells 66 87 65 89 / 40 30 30 10 Cloverdale 64 82 63 84 / 50 30 30 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Brice/Crespo
Hazardous weather outlook, Aug 13, 11:51 AM MDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1151 AM MDT Sun Aug 13 2017 NMZ401>417-TXZ418>424-141800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1151 AM MDT Sun Aug 13 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight We will see scattered afternoon thunderstorms in area mountains with isolated storms in the lowlands. Then this evening we will see a few isolated thunderstorms in the mountains with scattered lowland storms. A few storms could produce small hail and gusty outflow winds. Also a few storms could produce rainfall amounts of 1 to 2 inches in an hour would could lead to some isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday On Monday we will again see isolated to scattered afternoon and evening thunderstorms. Then on Tuesday drier air will begin to move into the area and we will only see isolated thunderstorms east of the Rio Grande. Wednesday and Thursday will be dry, then isolated thunderstorms return to the forecast for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather via our 800 spotter number or via Twitter using our office username of @NWSElPaso
In the hours before
Special weather statement, Aug 13, 12:55 PM MDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service El Paso TX 1255 PM MDT SUN AUG 13 2017 NMZ403-407-131945- Southern Gila Foothills/Mimbres Valley NM- Southwest Desert/Mimbres Basin NM- 1255 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUNA COUNTY UNTIL 145 PM MDT... At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Gage, or 14 miles southwest of City Of Rocks State Park, moving east at 20 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Luna County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3238 10819 3247 10816 3247 10783 3224 10784 TIME...MOT...LOC 1855Z 279DEG 16KT 3241 10810 GRZYWACZ
Special weather statement, Aug 13, 1:26 PM MDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service El Paso TX 126 PM MDT SUN AUG 13 2017 NMZ415-416-132015- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 126 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 215 PM MDT... At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Elk Silver, or 20 miles northeast of Cloudcroft, moving west at 10 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Otero County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3317 10534 3299 10534 3301 10552 3313 10551 TIME...MOT...LOC 1925Z 092DEG 7KT 3309 10543 GRZYWACZ
Special weather statement, Aug 13, 1:29 PM MDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service El Paso TX 129 PM MDT SUN AUG 13 2017 NMZ402-403-408-132015- Eastern Black Range Foothills NM- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- 129 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND SOUTHWESTERN SIERRA COUNTIES UNTIL 215 PM MDT... At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Sherman, or 8 miles southeast of San Lorenzo, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sherman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3265 10791 3284 10787 3285 10761 3261 10765 TIME...MOT...LOC 1929Z 270DEG 13KT 3271 10783 GRZYWACZ
Special weather statement, Aug 13, 2:31 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service El Paso TX 231 PM MDT SUN AUG 13 2017 NMZ407-409-410-132115- Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM- Sierra County Lakes NM- 231 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA... NORTHEASTERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 315 PM MDT... At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near Nutt, or 15 miles west of Hatch, moving northeast at 15 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Uvas Valley and Nutt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3248 10738 3259 10748 3275 10730 3258 10714 TIME...MOT...LOC 2030Z 235DEG 13KT 3258 10740 GRZYWACZ
Special weather statement, Aug 13, 3:30 PM MDT, 16 minutes before
Special Weather Statement National Weather Service El Paso TX 330 PM MDT SUN AUG 13 2017 NMZ410-411-413-132200- Southern Tularosa Basin NM-Northern Dona Ana County NM- Southern Dona Ana County/Mesilla Valley NM- 330 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 400 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over Dona Ana, or 4 miles southeast of Leasburg, moving northeast at 20 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Las Cruces, Leasburg, East Mesa, Radium Springs, Dona Ana, Organ, Lookout Peak and Twin Peaks. LAT...LON 3233 10683 3245 10699 3263 10666 3240 10652 TIME...MOT...LOC 2130Z 237DEG 18KT 3240 10682 GRZYWACZ
Local storm report, Aug 13, 3:45 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
345 PM MDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 1 SE DONA ANA 32.38N 106.80W
08/13/2017 M0.75 INCH DONA ANA NM TRAINED SPOTTER
SPOTTER REPORTS PEA TO DIME SIZE HAIL ALONG WITH HEAVY
RAINFALL.
&&
EVENT NUMBER EPZ1700362
CADThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:14 PM MDT | Special Weather Statement | EPZ | Grant | 46 min |
| Aug 12, 6:24 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 2 hr |
| Aug 12, 6:31 PM MDT | Special Weather Statement | EPZ | Luna | 29 min |
| Aug 12, 6:39 PM MDT | Special Weather Statement | EPZ | Hidalgo | 51 min |
| Aug 12, 7:14 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 46 min |
| Aug 12, 7:30 PM MDT | Special Weather Statement | EPZ | Luna | 30 min |
| Aug 12, 7:54 PM MDT | Special Weather Statement | EPZ | Luna | 51 min |
| Aug 12, 8:03 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 42 min |
| Aug 12, 8:18 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 13, 12:50 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 13, 12:55 PM MDT | Special Weather Statement | EPZ | Luna | 50 min |
| Aug 13, 1:26 PM MDT | Special Weather Statement | EPZ | 49 min | |
| Aug 13, 1:29 PM MDT | Special Weather Statement | EPZ | 46 min | |
| Aug 13, 2:05 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 13, 2:31 PM MDT | Special Weather Statement | EPZ | Doña Ana | 44 min |
| Aug 13, 2:39 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 13, 2:46 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Aug 13, 3:30 PM MDT | Special Weather Statement | EPZ | Doña Ana | 30 min |
| Aug 13, 3:49 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 13, 4:16 PM MDT | Special Weather Statement | EPZ | Luna | 44 min |
| Aug 13, 4:35 PM MDT | Special Weather Statement | EPZ | Grant | 40 min |
| Aug 13, 4:40 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 35 min |
| Aug 13, 5:14 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 3 hr |
| Aug 13, 5:20 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 13, 5:28 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 19 min |
| Aug 12, 8:40 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Aug 13, 4:18 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.